- The Symptoms and Signs of Halcion Withdrawal
- A Medically Managed Halcion Withdrawal Plan
- The Symptoms and Signs of Halcion Withdrawal
- A Medically Managed Halcion Withdrawal Plan
Most often, benzodiazepines are indicated for anxiety disorders or sleep disorders, such as insomnia. Halcion is mainly used to treat insomnia because it is short-acting; therefore, it can quickly relax a person and induce sleep. Other benzodiazepine medications that are used to treat insomnia include ProSom (estazolam), Doral (quazepam), Dalmane (flurazepam), and Ativan (lorazepam).
Individuals who are addicted to a benzodiazepine, such as Halcion, will have a psychological attachment to this drug, which causes them to act in certain ways, such as doctor shopping for pills or buying them from an illicit source. Doctors generally aim to give a patient a treatment plan for insomnia that does not promote physical dependence on a benzodiazepine such as Halcion. In fact, there is a general medical advisement against using benzodiazepines to treat sleep problems on a long-term basis.
Dr. Brandon Peters, writing for Very Well, explains how benzodiazepines induce sleep. This background is helpful to understanding why stopping use of drugs, such as Halcion, causes withdrawal symptoms. Benzodiazepines bind with GABA receptors in the brain, which leads to a slowdown of brain activity to the point where sleep results. With regular use, the brain adapts to the presence of the benzodiazepine. This is a natural response called physical dependence.
Tolerance is a hallmark of physical dependence. Over time, the body will require an increasing amount of Halcion, or another benzodiazepine, to deliver the desired effects. It is important to understand that a person who is physically dependent on Halcion, or another benzodiazepine, is not necessarily addicted. A person who is addicted to a drug will be physically dependent on it, but the reverse statement is not true. A person who follows their doctor’s orders for taking Halcion typically does not become addicted.
The Symptoms and Signs of Halcion WithdrawalLike tolerance, withdrawal is a natural biological process and a hallmark of physical dependence or addiction. Withdrawal occurs when a person stops using a drug or significantly reduces the familiar amount used. As a rule, the more suddenly use ends, the more intense the withdrawal symptoms are likely to be. This rule most certainly applies to benzodiazepines. There is a general advisement against suddenly discontinuing use. When a person wants to withdraw from Halcion, or another benzodiazepine, the best practice is to undergo medical detox.
There are numerous reasons why a person may want to withdraw from Halcion, including the onset of an addiction to this drug. The official diagnostic text for mental health disorders, the Diagnostic and Statistical Manual of Mental Disorders, uses the term sedative use disorder to describe an addiction to this class of drugs. Addictive behaviors demonstrate that the relationship between the person and the drug is no longer focused on its therapeutic merits. The person is likely addicted to the side effects that come with the Halcion abuse, which can include extreme sedation, a feeling of being free of inhibitions, and euphoria.
Halcion can also lead to negative and even dangerous side effects, which can include memory loss or blackouts.
Though blackouts only rarely occur, the makers of Halcion include a general warning about this possibility. Some people who have taken Halcion for a sleep disorder have reported engaging in numerous activities, such as driving a car, eating, bathing, going out, and/or having phone conversations and not remembering doing so. These individuals, whether addicted to Halcion or not, may wish to stop taking this medication because the risks have started to outweigh the therapeutic benefits.
As RxList notes, the following are some of the most commonly reported Halcion withdrawal symptoms:
- Changes in perception
- Seizures (particularly in people with a history of seizures)
- Muscle cramps
- Abdominal cramping
The severity of the withdrawal symptoms, and hence the risks associated with withdrawal, will depend on several factors, including the volume of use, length of use, whether a person has a good social support system (an environmental factor), and personal physiological factors. There is no way to accurately gauge how severe withdrawal will be beforehand. The purpose of a medically managed withdrawal protocol is to safely monitor and control the process (discussed below in further detail).Personal stories about benzodiazepine abuse, withdrawal, and recovery abound online. Anyone who searches for a benzodiazepine withdrawal story is likely to quickly find famed singer Stevie Nicks’s story. Nicks did not take benzodiazepines for insomnia or another sleep disorder. Nicks began taking a benzodiazepine after she recovered from cocaine addiction. Nicks got a prescription for a benzodiazepine from a psychiatrist who advised her that it would help her remain calm during her long-term recovery process. Nicks took a benzodiazepine for the following eight years. She shares that over time she had gained at least 30 pounds, was depressed, and not interested in music. After Nicks stopped using Klonopin, she went through severe withdrawal. Nicks entered a rehab program, to manage the benzodiazepine withdrawal process. Today, she is fully detoxed from all drugs.
Stories about everyday people who have been through benzodiazepine withdrawal can be particularly illuminating. For instance, Melissa Bond, a mother of two in Utah, began a Kickstarter campaign in 2014 to raise money to help her write a memoir, Dear Little Fish. The book, which appears to still be in progress, is about benzodiazepine withdrawal. As Bond explains, during her second pregnancy, she developed insomnia. Her doctor prescribed a benzodiazepine. After taking the benzodiazepine for some time, Bond advised her doctor that she wanted to stop using them. Her doctor then advised her that she was at risk for seizures. Bond was distraught, she didn’t know that withdrawal could be so dangerous. She eventually detoxed, but it was an extremely challenging process for her. Bond’s Kickstarter campaign closed with 98 backers and raised $11,505. Bonds story and the support she has received reflect that taking a benzodiazepine can start a person down an unexpected path. Withdrawal is a necessary feature of the exit, but it can be safely managed.
A Medically Managed Halcion Withdrawal PlanThe National Institute on Drug Abuse provides information to the public on numerous facets of the addiction treatment process, including medical detoxification. This service, which a qualified drug rehab center can provide, involves care from attending doctors, medical staff, and therapists. In an inpatient program, the care will be 24/7. In the case of Halcion withdrawal, the term detoxification is not entirely accurate. The prevailing medical recommendation is that a benzodiazepine taper should be initiated. Detoxification is therefore an end goal, not an immediate one.
A Halcion taper will ensure that the body does not go into withdrawal too quickly, which can precipitate severe withdrawal symptoms. The tapering program will be tailored to the recovering person’s specific needs. After the induction into the taper, the attending doctor and medical team can monitor the recovering person’s progress. Dosage levels will be adjusted downward over the course of the treatment. In some cases, a person may have a medically managed withdrawal for weeks, months, or longer in some cases. When there are no more benzodiazepines in a person’s system, the person can be said to be fully detoxed. A full detoxification, over a safe time period, is possible.During a Halcion taper, the attending doctor will use a benzodiazepine. The doctor may use Halcion or another benzodiazepine. The doctor’s goal will be to use a benzodiazepine that presents the fewest risks. To revisit an earlier point made in this discussion, Halcion activates GABA receptors in the brain. It is helpful to understand a taper by thinking about the neurobiological mechanisms involved. If a person stopped using Halcion cold turkey (i.e., abruptly discontinuing all use of Halcion), the GABA receptors would be completely deprived of the drug. That would be a shock, one that the body would respond to by manifesting symptoms at the more extreme end of the withdrawal symptom possibilities. During a taper, the GABA receptors do not go into shock. The GABA receptors are provided with enough benzodiazepines to avoid severe withdrawal symptoms, but less than is needed to have psychoactive effects (such as intense relaxation).
Every Halcion use, abuse, withdrawal, and recovery story is different. But all stories that reach an effective and lasting recovery point to one crucial, common detail: The person got help. At present, the number one recommendation for anyone who is experiencing Halcion abuse is to get treatment from a qualified treatment center. A taper is only one step in a larger treatment process.
Over time, the GABA receptors habituate to less and less benzodiazepines. In short, tapering is a gradual process, and taking it slow ensures greater safety.
After the taper, the individual will transition into therapy (individual and group). The rehab center will also provide a host of supportive services, with the particular rehab center determining the type and extent. A rehab center will also likely provide guidance on how to create and work through an aftercare program, which can include an ongoing taper. A rehab program that offers research-based treatment services, including medical detox, provides a person with the greatest opportunity to end the cycle of addiction.